Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 3, 2011, 7:32 PM CDT for Grant County, Wisconsin. It was in force for 43 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2011, 7:32 PM CDT (00:32 UTC)
- Expired
- Apr 3, 2011, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 113 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 7:55 PM CDT | HAIL 1.75 | 3 E Potosi, WI | |
| Apr 3, 7:57 PM CDT | HAIL 0.5 | Potosi, WI | |
| Apr 3, 8:05 PM CDT | HAIL 0.88 | Platteville, WI | |
| Apr 3, 8:05 PM CDT | HAIL 1 | 2 W Platteville, WI | |
| Apr 3, 8:05 PM CDT | HAIL 1 | Platteville, WI | |
| Apr 3, 8:11 PM CDT | HAIL 1 | Sinsinawa, WI | COOPERATIVE OBSERVER REPORTS ONE HALF INCH TO QUARTER SIZE HAIL |
| Apr 3, 8:23 PM CDT | HAIL 1.75 | 9 W Hazel Green, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1790 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
034
WUUS53 KARX 040032
SVRARX
WIC043-040115-
/O.NEW.KARX.SV.W.0005.110404T0032Z-110404T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT SUN APR 3 2011
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRANT COUNTY IN SOUTHWEST WISCONSIN...
* UNTIL 815 PM CDT
* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED 15 MILES SOUTH OF BIG H CAMPGROUND...OR
14 MILES WEST OF DUBUQUE...MOVING NORTHEAST AT 55 MPH. THIS STORM
CAN PRODUCE QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MCCARTNEY AND BIG H CAMPGROUND AROUND 740 PM...
SPECHTS FERRY AND POTOSI AROUND 745 PM...
DICKEYVILLE AND HAZEL GREEN AROUND 750 PM...
CUBA CITY AND CORNELIA AROUND 755 PM...
PLATTEVILLE AND UNION AROUND 800 PM...
ARTHUR AND ANNATON AROUND 805 PM...
LIVINGSTON AROUND 810 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
4267 9085 4268 9088 4310 9043 4251 9041
4250 9044 4251 9064
TIME...MOT...LOC 0032Z 229DEG 50KT 4252 9090
WIND...HAIL 60MPH 1.00IN
$$
RIECK3 follow-up statements
279
WWUS53 KARX 040051
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT SUN APR 3 2011
WIC043-040115-
/O.CON.KARX.SV.W.0005.000000T0000Z-110404T0115Z/
GRANT WI-
751 PM CDT SUN APR 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRANT COUNTY UNTIL 815 PM CDT...
AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR SPECHTS FERRY...OR 10 MILES NORTH OF
DUBUQUE...MOVING NORTHEAST AT 55 MPH. THIS STORM CAN PRODUCE QUARTER
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PLATTEVILLE AND UNION AROUND 800 PM...
ARTHUR AND ANNATON AROUND 805 PM...
LIVINGSTON AND MONTFORT AROUND 810 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4254 9064 4256 9068 4261 9069 4264 9071
4267 9085 4268 9088 4310 9043 4251 9041
4250 9044 4251 9064
TIME...MOT...LOC 0051Z 229DEG 50KT 4269 9063
WIND...HAIL 60MPH 1.00IN
$$
RIECK361
WWUS53 KARX 040058
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT SUN APR 3 2011
WIC043-040115-
/O.CON.KARX.SV.W.0005.000000T0000Z-110404T0115Z/
GRANT WI-
758 PM CDT SUN APR 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
GRANT COUNTY UNTIL 815 PM CDT...
AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
SEVERE THUNDERSTORM WAS LOCATED NEAR CORNELIA...OR NEAR
PLATTEVILLE...MOVING NORTHEAST AT 55 MPH. THIS STORM CAN PRODUCE
QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARTHUR AROUND 805 PM...
LIVINGSTON AROUND 810 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4251 9064 4254 9064 4256 9068 4264 9071
4268 9088 4281 9074 4292 9043 4262 9041
4253 9042 4251 9041 4250 9044
TIME...MOT...LOC 0058Z 230DEG 50KT 4274 9051
WIND...HAIL 60MPH 1.00IN
$$464
WWUS53 KARX 040110
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT SUN APR 3 2011
WIC043-040120-
/O.EXP.KARX.SV.W.0005.000000T0000Z-110404T0115Z/
GRANT WI-
810 PM CDT SUN APR 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY WILL
EXPIRE AT 815 PM CDT...
THE STORM WHICH PROMPTED THE WARNING WAS MOVING OUT OF THE WARNED
AREA. HOWEVER...THIS STORM HAS A HISTORY OF PRODUCING 1 INCH HAIL.
LAT...LON 4251 9064 4254 9064 4256 9068 4264 9071
4268 9088 4281 9074 4292 9043 4262 9041
4253 9042 4251 9041 4250 9044
TIME...MOT...LOC 0110Z 237DEG 45KT 4278 9035
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:16 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Apr 3, 3:16 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 316 PM CDT SUN APR 3 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES TONIGHT AND THEN WINDS FROM TONIGHT THROUGH MONDAY. 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER IOWA...WITH A WARM FRONT EXTENDING EAST INTO SOUTHWEST WISCONSIN. WARM SECTOR DEW POINTS WERE IN THE MIDDLE 50S TO AROUND 60 IN SOUTHERN AND CENTRAL IOWA. QUITE A TEMPERATURE GRADIENT ACROSS THE FORECAST AREA...WITH 36 DEGREES IN MEDFORD WISCONSIN...TO 72 IN OELWEIN IOWA. SPC MESO-ANALYSIS PAGE SHOWS MIXED LAYER CAPES IN THE 1000-1500 J/KG RANGE ACROSS SOUTHERN IOWA...BUT SURFACE BASED CIN STILL 200-300 J/KG. 03.12Z MODELS OVERALL IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD WITH JUST MINOR DIFFERENCES IN THE LATER PERIODS. IN THE NEAR TERM...EXPECTING CONVECTION IN THE WARM SECTOR TO DEVELOP LATE THIS AFTERNOON AS CAP WEAKENS. 03.12Z SPCWRF A LITTLE SLOWER WITH CONVECTION DEVELOPING BETWEEN 01Z-03Z THIS EVENING...INITIALLY OVER SOUTHEAST IOWA THEN BUILDING NORTHEAST INTO NORTHERN ILLINOIS AND SOUTHEAST WISCONSIN. THIS CONSISTENT WITH THE 03.16Z HRRR. THUS EXPECTING THE MAIN SEVERE WEATHER THREAT TO REMAIN SOUTH AND EAST OF THE FORECAST AREA. HOWEVER...03.18Z RUC SHOWING MOST UNSTABLE CAPES OF 1000J/KG TO 2000 J/KG ACROSS SOUTHWEST WISCONSIN AND SMALL PART OF NORTHEAST IOWA...MAINLY FROM 00Z-04Z THIS EVENING. HOWEVER... RUC SOUNDINGS SHOWING CAP IN PLACE ACROSS THIS AREA. IF CAP CAN ERODE WITH APPROACH OF SHORTWAVE SOME SEVERE STORMS WILL BE POSSIBLE IN THAT REGION...BUT CONFIDENCE NOT HIGH IN THIS SCENARIO. COLD FRONT THEN LOOKS TO SWEEP THROUGH LATER THIS EVENING WHICH MAY PRODUCE SOME LIGHT SHOWERS OR EVEN SNOW SHOWERS AND THIS COVERED BY MID RANGE PROBABILITIES TONIGHT. NEXT QUESTION IS THE STRONG WIND POTENTIAL. GRADIENT TIGHTENS IN WAKE OF THE LOW AS IT PULLS INTO LOWER MICHIGAN TONIGHT. WINDS REALLY BEGIN TO INCREASE AROUND 12Z MONDAY ACROSS THE WEST...BUT BUFKIT LAPSE RATES NOT ALL THAT IMPRESSIVE. LOOKS LIKE BORDERLINE ADVISORY LATE TONIGHT AND THUS AM HOLDING OFF WITH ANY WIND ADVISORY AT THIS TIME. ON MONDAY...SURFACE TO 800MB LAPSE RATES INCREASE TO 9 CELSIUS PER KILOMETER...WITH MIXING HEIGHTS TO JUST ABOVE 800MB. BUFKIT SOUNDINGS SHOWING 35 TO 40 KNOT WINDS AT THE TOP OF THE MIXED LAYER. SO FEEL BETTER CHANCES FOR HITTING ADVISORY CRITERIA WILL BE MONDAY AFTERNOON. WILL ALLOW NEXT SHIFT TO ANALYZE THE LATEST DATA FOR POSSIBLE HEADLINES. MEANWHILE...500MB TROUGH CROSSES THE FORECAST AREA AND WRAP AROUND MOISTURE ALONG WITH COLD ADVECTION AND CYCLONIC FLOW WILL MAKE FOR A RAW DAY. EXPECT SOME SCATTERED RAIN OR SNOW SHOWERS WITHIN THE WRAP AROUND MOISTURE. THIS COVERED WITH MID RANGE PROBABILITIES FOR NOW. RIDGING BUILDS IN MONDAY NIGHT. MODELS CONSISTENT IN SHOWING A CLEARING TREND FROM WEST TO EAST THROUGH THE EVENING HOURS. WITH THE LIGHTER WINDS AND CLEARING SKIES...TEMPERATURES WILL DROP INTO THE MIDDLE AND UPPER 20S FOR MORNING LOWS. THE QUIET WEATHER WILL BE BRIEF AS ANOTHER SHORTWAVE TROUGH TRANSLATES THROUGH THE FLOW ON TUESDAY. THIS WILL BRING RAIN CHANCES BACK INTO THE FORECAST FOR TUESDAY NIGHT AND WEDNESDAY AS THE ASSOCIATED COLD FRONT TRAVERSES THE AREA. COLD BE SOME SNOW MIXED IN ACROSS THE FAR NORTH TUESDAY NIGHT/EARLY WEDNESDAY MORNING. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY MEDIUM RANGE MODELS STILL INDICATING A RATHER ACTIVE WEATHER PATTERN IN THIS TIME FRAME. FLOW INITIALLY OUT OF THE NORTHWEST TRANSITIONS TO A SOUTHWEST FLOW AS A TROUGH DIGS ACROSS THE EASTERN CONUS. BOTH THE GFS AND ECMWF HAVE BEEN CONSISTENT IN DEVELOPING SURFACE LOW AHEAD OF THE TROUGH LATE WEDNESDAY NIGHT INTO THURSDAY AND ADVANCING IT TO THE NORTHEAST TOWARD THE AREA. MOISTURE TRANSPORT INCREASES OUT AHEAD OF IT WITH RAIN CHANCES INCREASING. DID ADD MENTION OF THUNDER FOR THURSDAY NIGHT WITH BEST SURGE OF MOISTURE. ANOTHER SYSTEM LOOKS TO AFFECT THE AREA LATE IN THE WEEKEND. AS FOR TEMPERATURES THEY LOOK TO BE NEAR OR SLIGHTLY ABOVE NORMALS THROUGH THE PERIOD. && .AVIATION...TONIGHT THROUGH MONDAY VFR CEILINGS WILL CONTINUE TO BE FOUND AHEAD OF THE COLD FRONT LATE THIS AFTERNOON AND EVENING. THE MVFR CEILINGS ARE CURRENTLY LOCATED ABOUT TWO HOURS AFTER THE FRONTAL PASSAGE...BUT THE COMPUTER MODELS ARE INSISTENT THAT THESE CLOUDS WILL RAPIDLY CATCH UP TO THE COLD FRONT DURING THE EVENING. THE COLD FRONT SHOULD MOVE THROUGH KRST AROUND 0323Z AND THE MVFR CEILINGS SHOULD ARRIVE AROUND 0401Z. MEANWHILE AT KLSE...THE COLD FRONT SHOULD MOVE THROUGH AROUND 04.01Z AND MVFR CEILINGS WILL ARRIVE AROUND 04.03Z. AS A SHORT WAVE TROUGH APPROACHES THE AREA TONIGHT...A BAND OF SCATTERED SHOWERS WILL MOVE INTO THE REGION. THESE SHOULD MOVE INTO KRST AROUND 04.03Z AND KLSE AROUND 04.06Z. IN THE WAKE OF THIS SYSTEM LATE TONIGHT...SUBSIDENCE WILL DEVELOP ACROSS THE AREA. IN ADDITION...THE SURFACE PRESSURE GRADIENT WILL BE TIGHTENING ACROSS THE AREA. SUSTAINED NORTHWEST WINDS WILL BE IN THE 20 TO 25 KNOT RANGE FOR MUCH OF MONDAY. WIND GUSTS WILL LIKELY RANGE FROM 25 TO 35 KNOTS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RABERDING AVIATION...BOYNE
Hazardous weather outlook, Apr 3, 11:06 AM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LA CROSSE WI 1106 AM CDT SUN APR 3 2011 IAZ011-029-030-WIZ054-055-061-041100- ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND- 1106 AM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA. WHILE THE MAIN SEVERE WEATHER THREAT LOOKS TO BE ACROSS EASTERN IOWA... NORTHERN ILLINOIS...AND SOUTHEAST WISCONSIN...A FEW OF THESE THUNDERSTORMS IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN MAY BECOME SEVERE BETWEEN 5 PM AND 8 PM...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. HOWEVER AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT. MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER WHERE WATER LEVELS CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDY CONDITIONS ARE EXPECTED ON MONDAY. PLAN ON NORTHWEST WINDS BETWEEN 25 AND 35 MPH WITH GUSTS TO 45 MPH. THE HIGHEST GUSTS WILL OCCUR ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. FLOODING ALONG RIVERS AND STREAMS WILL REMAIN A CONCERN...ESPECIALLY ALONG THE MISSISSIPPI RIVER. WATER LEVELS WILL CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD STAGE THROUGH THE NEXT COUPLE OF WEEKS ALONG THE MISSISSIPPI. THOSE WITH INTERESTS ALONG THE MISSISSIPPI SHOULD CONTINUE TO MONITOR THE LATEST RIVER STATEMENTS AND FLOOD FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM THIS AFTERNOON AND 8 PM THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 053-041100- ADAMS-BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD- JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR- TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 1106 AM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER WHERE WATER LEVELS CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WINDY CONDITIONS ARE EXPECTED ON MONDAY. PLAN ON NORTHWEST WINDS BETWEEN 25 AND 35 MPH WITH GUSTS TO 45 MPH. THE HIGHEST GUSTS WILL OCCUR ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. FLOODING ALONG RIVERS AND STREAMS WILL REMAIN A CONCERN...ESPECIALLY ALONG THE MISSISSIPPI RIVER. WATER LEVELS WILL CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD STAGE THROUGH THE NEXT COUPLE OF WEEKS ALONG THE MISSISSIPPI. THOSE WITH INTERESTS ALONG THE MISSISSIPPI SHOULD CONTINUE TO MONITOR THE LATEST RIVER STATEMENTS AND FLOOD FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:15 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.